Virginia, 2014

Hail and Damaging Wind in Virginia, May 29, 2014

May 29, 2014 · NWS RNK · 2 events in 1 county or zone

Weak instability across the mountains allowed a few showers and thunderstorms to develop shortly after maximum daytime heating, despite the lack of any significant upper level support.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Weak instability across the mountains allowed a few showers and thunderstorms to develop shortly after maximum daytime heating, despite the lack of any significant upper level support.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 3:08 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 29, 3:08 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU MAY 29 2014

.SYNOPSIS...
BACKDOOR COLD FRONT WILL MOVE SOUTH THIS AFTERNOON AND
STALL IN THE CAROLINAS TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE
EASTERN UNITED STATES BY THE WEEKEND WITH SLIGHTLY COOLER AND DRIER
AIR FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 407 PM EDT THURSDAY...

500 MB TROF AMPLIFIES ALONG THE EAST COAST TONIGHT INTO FRIDAY.
SHORTWAVE AND ASSOCIATED JET STREAK DROPS SOUTHEAST FROM THE OHIO
VALLEY INTO NORTH CAROLINA BY MIDNIGHT. HIGH PRESSURE OVER NEW
ENGLAND RIDGING DOWN INTO THE MID ATLANTIC REGION. BACKDOOR COLD
FRONT...HIGHLIGHTED NICELY BY MSAS ANALYSIS OF LIFTED INDEX AND
PRESSURE CHANGES...PUSHING SOUTHWARD INTO THE FORECAST AREA
THIS AFTERNOON.

THE COMBINATION OF LOW LEVEL CONVERGENCE ALONG THE SURFACE FRONT AND
THE LIFT FROM THE PASSING SHORTWAVE WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE
BEST CHANCE FOR CONVECTION WILL OCCUR ALONG AND SOUTH OF THE
BACKDOOR COLD FRONT WITH BEST DESTABILIZATION. MEANWHILE...AN AREA
OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN OHIO AND WEST VIRGINIA
WILL TRAVEL SOUTHEAST INTO OUR REGION TONIGHT. THIS AREA OF
CONVECTION WILL PROBABLY STRATIFY AS IT ENTER THE MOUNTAINS. RICH
BOUNDARY LAYER MOISTURE COMBINED WITH HEALTHLY LOW AND MID-LEVEL
LAPSE RATES AND STRONG INSOLATION SOUTH TO SOUTHWEST OF THE BACKDOOR
COLD FRONT RESULTING IN MODERATE DESTABILIZATION WITH MLCAPE VALUES
AROUND 1000 J/KG THIS AFTERNOON...SUGGESTING THAT A FEW ROBUST
UPDRAFTS MAY BE POSSIBLE. A STRONGER THUNDERSTORM THIS AFTERNOON
INTO TONIGHT COULD CONTAIN GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.
SWODY1 HAD A SEE TEXT FOR STRONGER STORMS ACROSS SOUTHERN NORTH
CAROLINA AND SOUTH CAROLINA. THE MAIN CONCERN IS FOR LOCALLY DMGG
WIND...ALTHOUGH THE RISK SEEMS DIMINISHED...BECAUSE OF LOWER
DCAPE...RELATIVE TO YESTERDAY.

IN THE WAKE OF THE SHORTWAVE AND BEHIND THE COLD FRONT...EXPECT
CLOUDS AND AREAS OF LIGHT RAIN...DRIZZLE AND FOG. THE FRONTAL
BOUNDARY MAY PROVIDE THE FOCUS FOR CONVECTION TO CONTINUE INTO THE
OVERNIGHT. WITH SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND
TRAINING OF STORMS...THERE IS THE POTENTIAL FOR FLOODING PROBLEMS
ESPECIALLY ENHANCED BY THE EASTERLY WINDS ALONG THE EASTERN SLOPES
OF THE BLUE RIDGE MOUNTAINS. PLAYED LOW TEMPERATURES CLOSE TO THE
ADJMETBC WITH READINGS FROM THE MID 50S IN THE NORTHWEST MOUNTAINS
TO THE LOWER 60S IN THE PIEDMONT.

THE CLASHING OF AIRMASSES AND SURFACE CONVERGENCE KEEPS SHOWERS AND
THUNDERSTORMS IN THE FORECAST ACROSS SOUTHERN PORTIONS OF FORECAST
AREA MAINLY IN NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST
VIRGINIA ON FRIDAY. SWODY2 PLACED GENERAL THUNDER BASICALLY WEST OF
I77. CLOUD COVER WILL HINDER ANY SEVERE THREAT IN SOUTHERN
APPALACHIANS. HIGHS TEMPERATURES FRIDAY WILL BE BELOW
NORMAL...EXCEPT EXTREME SW VA AND SE WEST VA. HIGHS ON FRIDAY WILL
RANGE FROM THE LOWER 70S TO AROUND 80 DEGREES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

REX BLOCK MID CONUS WILL PREVENT NORMAL WEST TO EAST PROGRESSION OF
WEATHER SYSTEMS THROUGH THE WEEKEND. CUTOFF LOW VCNTY OF THE MID MS
VALLEY IS FORECAST TO GRADUALLY WEAKEN...TAKING SEVERAL DAYS TO
BREAK DOWN BEFORE THE WESTERLIES KICK BACK IN NEXT WEEK. MEANWHILE A
DEEPENING UPPER TROUGH OVER NEW ENGLAND WILL DO MORE TO INFLUENCE
OUR WEATHER BY SUBJECTING THE FORECAST AREA TO A SEVERAL DAY PERIOD
OF EASTERLY FLOW WHICH TYPICALLY MEANS COOLER THAN NORMAL
TEMPERATURES AND POTENTIAL FOR LOW LEVEL CLOUDINESS TO GET STUCK
AGAINST THE BLUE RIDGE.  MODEL SOUNDINGS HINT AT JUST THAT...WITH A
SHALLOW LAYER OF LOW LEVEL MOISTURE BANKED UP AGAINST THE EAST SIDE
OF THE BLUE RIDGE FRIDAY NIGHT THROUGH SUNDAY MORNING...IN ADDITION
TO THE POTENTIAL FOR DRIZZLE/FOG VCNTY OF THE BLUE RIDGE.  WITH THIS
SORT OF PATTERN WILL FAVOR THE COOLER SIDE OF GUIDANCE...ESP EAST OF
THE APPALACHIAN DIVIDE.

BEGINNING SUNDAY...AND MORE SO FOR MONDAY...THE NEW ENGLAND TROUGH
WILL MOVE WELL OFF SHORE WITH BUILDING HEIGHTS.  THIS WILL TURN THE
WIND DIAL MORE TO A SOUTHERLY DIRECTION...AND BEGIN THE WARM UP
PROCESS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

THE UPPER FLOW PATTERN NEXT WEEK FEATURES A PERSISTENT UPPER RIDGE
CENTERED OVER NORTHERN MEXICO...EXTENDING EAST ACROSS THE SOUTHERN
CONUS...INCLUDING THE SOUTHEAST STATES.  NORTH OF THIS RIDGE...A
MORE ZONAL TYPE PATTERN WILL EXISTS ACROSS THE CENTRAL AND NORTHERN
CONUS...ALTHOUGH VERY NOISY...WITH EMBEDDED SHORT WAVE ENERGY
RIPPLING EAST WITHIN THE FASTER WESTERLY WINDS ALOFT.

WITH THE EXTENSION OF THE UPPER RIDGE COVERING THE SOUTHEAST STATES
WINDS SURFACE AND ALOFT WILL BE OUT OF THE WEST OR SOUTHWEST. THIS
WILL FAVOR A MORE SUMMER LIKE PATTERN WITH TEMPERATURES CLIMBING
ABOVE NORMAL...MODEL GUIDANCE SUGGESTING READINGS ABOUT 10 DEGREES
ABOVE THE NORM FOR DAYTIME HIGHS AND AT LEAST 5 DEGREES ABOVE THE
NORM FOR OVERNIGHT LOWS.

THE PATTERN ALSO SUGGESTS THE FORECAST AREA WILL BE SUBJECT TO A
DAILY THREAT OF SHOWERS AND THUNDERSTORMS...NOTHING ORGANIZED PER SE
OR LASTING FOR ANY SIGNIFICANT LENGTH OF TIME...BUT MAINLY SCATTERED
IN NATURE. IF THERE IS ANYTHING CLOSE TO BEING ORGANIZED IF WILL
MOST LIKELY COME FROM SOMETHING GENERATED OVER THE OHIO VALLEY
ASSOCIATED WITH ONE OF THE SHORTWAVE DISTURBANCES ALOFT...THIS
ACTIVITY POTENTIALLY MOVING DOWNSTREAM INTO OUR FORECAST AREA IN THE
FORM OF THUNDERSTORM CLUSTERS OR A SQUALL LINE. OUTSIDE OF THIS
UPSTREAM THREAT...LOCAL THUNDERSTORM DEVELOPMENT WILL BE THE TYPICAL
DIURNALLY DRIVEN DEEP CONVECTION...WITH BEST CHANCES IN THE
MOUNTAINS ESPECIALLY ALONG THE BLUE RIDGE WHERE WIND CONVERGENCE
WILL BE THE GREATEST. IF THE WINDS ALOFT BECOME PURE WESTERLY...A
LEE TROUGH WILL FORM OVER THE PIEDMONT WHICH COULD AID IN SCATTERED
LATE AFTERNOON STORM DEVELOPMENT THERE TOO.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

MULTIPLE CHANGES IN WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. CEILINGS HAVE LOWERED TO IFR/LIFR BEHIND THE
FRONT...INCLUDING AT KLYH AND KDAN. EXPECT ONLY LIMITED
IMPROVEMENT THIS AFTERNOON INTO TONIGHT...MAYBE TO MVFR.

A SHORT WAVE TRACKING OUT OF THE OHIO VALLEY WILL CROSS THE
REGION AND INTERACT WITH THE FRONT...LEADING TO NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS. ONCE THIS FEATURE PASSES TO THE
SOUTHEAST...MUCH OF THE PRECIPITATION WILL BE LIMITED TO THE
EASTERN SLOPES OF THE BLUE RIDGE...WITH LIGHT RAIN OR DRIZZLE.

THERE MAY BE A BRIEF PERIOD OF VFR CEILINGS AND VISIBILITIES
AFTER THE BULK SHOWERS AND THUNDERSTORMS ENDS AND BEFORE SUNSET
BUT CONFIDENCE IS LOW ON THE TIMING ANY AMOUNT OF IMPROVEMENT.

AFTER 00Z CEILINGS WILL LOWER TO IFR. FOG WILL ALSO DEVELOP
OVERNIGHT... WITH THE LOWER VISIBILITIES EAST OF THE BLUE RIDGE.

SURFACE RIDGE OF HIGH PRESSURE GRADUALLY BUILDING IN BEHIND THE
FRONT FROM THE NORTHEAST WILL ALLOW FOR A SLOW RETURN TO VFR
CONDITIONS IN MOST AREAS BY FRIDAY NIGHT.

MEDIUM CONFIDENCE IN CEILINGS AND VISIBILITIES DURING THE TAF
PERIOD. HIGH TO MEDIUM CONFIDENCE IN WINDS DURING THE PERIOD.

VFR CONDITIONS WILL PREVAIL...BUT SOME LOCALIZED MVFR
RESTRICTIONS MAY STILL PERSIST INTO THE WEEKEND ACROSS THE
SOUTHWEST MOUNTAINS...MAINLY SOUTH OF KBLF. BY SUNDAY NIGHT AND
MONDAY THE ENTIRE REGION WILL TRANSITION BACK TO VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/KK
Hazardous weather outlook, May 29, 4:27 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT THU MAY 29 2014

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>045-
301000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER-
527 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY
PRODUCE STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-034-035-045>047-059-301000-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
527 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 2:06 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU MAY 29 2014

VAZ016-017-032-291945-
FLOYD VA-PATRICK VA-CARROLL VA-
306 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS IN CENTRAL CARROLL AND
  WESTERN FLOYD COUNTIES...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  STUART...
  FLOYD...
  WILLIS...
  AND WOOLWINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND
POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3665 8081 3686 8080 3689 8071 3694 8019
      3690 8020 3687 8023 3685 8016 3659 8005
TIME...MOT...LOC 1901Z 278DEG 19KT 3679 8040

PC
Special weather statement, May 29, 2:25 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU MAY 29 2014

VAZ012-013-016-292015-
CARROLL VA-PULASKI VA-WYTHE VA-
325 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS WYTHE
  COUNTY...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  RURAL RETREAT...
  SPEEDWELL...
  MAX MEADOWS...
  AND GUNTON PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3704 8123 3704 8119 3702 8118 3704 8114
      3702 8111 3703 8108 3701 8068 3686 8080
      3673 8082 3676 8101 3680 8104 3677 8109
      3680 8127 3696 8137
TIME...MOT...LOC 1923Z 279DEG 28KT 3687 8088

PC
Special weather statement, May 29, 2:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU MAY 29 2014

VAZ013-014-016-017-292100-
FLOYD VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-
354 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ALUM RIDGE...MOVING TO THE NORTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  INDIAN VALLEY...
  FLOYD...
  WILLIS...
  AND CHILDRESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3671 8050 3686 8076 3712 8055 3703 8021
TIME...MOT...LOC 1948Z 211DEG 16KT 3698 8045

PC
Special weather statement, May 29, 3:04 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU MAY 29 2014

VAZ013-014-292045-
MONTGOMERY VA-PULASKI VA-
404 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WEST OF GRAYSONTOWN...MOVING TO THE
  NORTHEAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RADFORD...
  DUBLIN...
  CHILDRESS...
  GRAYSONTOWN...
  AND PARROTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3721 8070 3724 8063 3712 8041 3701 8051
      3701 8052 3700 8052 3698 8055 3697 8055
      3694 8060 3694 8063 3701 8078
TIME...MOT...LOC 2001Z 226DEG 12KT 3703 8065

PC
Special weather statement, May 29, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU MAY 29 2014

VAZ019-020-292130-
BATH VA-ALLEGHANY VA-
450 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR MOUNTAIN
  GROVE...MOVING TO THE SOUTHEAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  HOT SPRINGS...
  MILLBORO...
  INGALLS FIELD...
  AND CALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3809 7948 3805 7952 3803 7952 3799 7955
      3791 7963 3788 7965 3787 7963 3776 7968
      3800 8001 3808 7996 3811 7993 3811 7994
      3819 7989
TIME...MOT...LOC 2040Z 310DEG 24KT 3795 7970

PC
Special weather statement, May 29, 3:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU MAY 29 2014

VAZ011-018-WVZ044-292145-
GILES VA-CRAIG VA-MONROE WV-
456 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR KIMBALLTON...MOVING TO THE SOUTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PEARISBURG...
  NARROWS...
  MOUNTAIN LAKE...
  PETERSTOWN...
  AND HUFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3736 8034 3721 8069 3739 8088 3740 8087
      3756 8074
TIME...MOT...LOC 2049Z 312DEG 14KT 3738 8073

PC

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alleghany

When
May 29, 4:15 PM EST
Where
Alleghany County, 0.38 mi SSW of Natural Well
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
37.915, -79.974

Hail up to the size of pennies was observed at the 700 block of E. Morris Hill Road.

Thunderstorm Wind, Alleghany

When
May 29, 4:15 PM EST
Where
Alleghany County, Natural Well
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.920, -79.970

Several trees and large branches were blown down along Falls Road in the Natural Well area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509890, 509891.